Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 28, 2003, 6:08 PM MDT for San Juan County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2003, 6:08 PM MDT (00:08 UTC)
- Expired
- Jul 28, 2003, 6:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 212 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 3433 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:43 PM MDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 28, 1:43 PM MDT, 4 hours 25 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 143 PM MDT MON JUL 28 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)... A WEAK BAROCLINIC BAND WILL STRETCH FROM NE TO SW ACROSS THE SAN JUAN MTNS AND FOUR CORNERS TONIGHT...AS WAS THE CASE YESTERDAY. MAIN DIFFERENCE BEING LACK OF A SHORTWAVE RIDING IN THE NORTHEASTERLY FLOW...SO EXPECT LESS CONVECTION TONIGHT THRU TUESDAY NGT. OTHER THAN THAT...NOT MUCH CHANGE AS HIGH PRESSURE CONTINUES TO ROTATE MOISTURE AROUND THE CWA...WITH THE BEST CHANCES FOR PRECIPITATION AROUND THE PERIPHERY OF THE CWA...AND SECONDARY MAXIMA OVER THE MTNS IN GENERAL. WILL KEEP SLIGHTLY HIGHER POPS OVER SOUTHERN THIRD OF CO WHERE BETTER MOISTURE RESIDES. CJC WEDNESDAY THROUGH FRIDAY... WEDNESDAY...UPPER LEVEL RIDGE SLOWLY SHIFTS OUT OF THE GREAT BASIN AND TOWARDS THE EAST DURING THIS PERIOD. UPPER LEVEL FLOW REMAINS WEAK SO STORMS WILL BE SLOW MOVING. DEEPEST MOISTURE STAYS OVER THE SOUTH SO HEAVY RAINFALL WILL CONTINUE TO BE A POSSIBILITY THERE. THE NORTHWEST FLOW WILL BRING DRIER AIR OVER THE NORTH. WITH LESS CLOUD COVER MANY LOCATIONS AND WARMING AT 7H...HIGH TEMPS TO INCREASE A COUPLE DEGREES. HEFFERNAN SATURDAY-MONDAY...UPPER LEVEL RIDGING CONTINUES TO SHIFT EAST INTO THE PLAINS AS GREAT LAKES LOW LIFTS OUT...AND TROUGHING DEVELOPS OFF THE WEST COAST. STAGE IS SET FOR ANOTHER STRONG MONSOONAL SURGE OF SUB-TROPICAL MOISTURE AS DEEP SOUTHERLY FLOW DEVELOPS OVER THE FORECAST AREA. TEMPS ARE EXPECTED TO DROP BACK DOWN CLOSER TO SEASONAL NORMS THROUGH THIS PERIOD AS INCREASE IN PRECIPITABLE WATER AND COOLER H7 TEMPS MOVE IN. JDC .GJT...NONE.
Hazardous weather outlook, Jul 28, 6:00 AM MDT, 12 hours 8 minutes before
COZ001>014-017>023-UTZ022>025-027>029-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...PRIMARILY OVER THE SOUTHERN AND CENTRAL MOUNTAINS. A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS...ESPECIALLY FOR THE SOUTHWESTERN SAN JUAN MOUNTAINS. IN ADDITION...GUSTY WINDS TO 40 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/2 INCH WILL ACCOMPANY THE STRONGER STORMS .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 70. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY SHOWERS...HAIL...AND STRONG GUSTY WINDS.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:53 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
| Jul 28, 6:20 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
| Jul 28, 9:09 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.